More than half a million U.S. children yearly have bad reactions or side effects from widely used medicines that require medical treatment and sometimes hospitalization, new research shows.
Children younger than age 5 are most commonly affected. Penicillin and other prescription antibiotics are among drugs causing the most problems, including rashes, stomachaches and diarrhea.
Parents should pay close attention when their children are started on medicines since "first-time medication exposures may reveal an allergic reaction," said lead author Dr. Florence Bourgeois, a pediatrician with Children's Hospital in Boston.
Doctors also should tell parents about possible symptoms for a new medication, she said.
The study appears in October's Pediatrics, released Monday.
It's based on national statistics on patients' visits to clinics and emergency rooms between 1995 and 2005. The number of children treated for bad drug reactions each year was mostly stable during that time, averaging 585,922.
Bourgeois said there were no deaths resulting from bad reactions to drugs in the data she studied, but 5 percent of children were sick enough to require hospitalization.
The study involved reactions to prescribed drugs, including accidental overdoses. They were used for a range of ailments including ear infections, strep throat, depression and cancer. Among teens, commonly used medicines linked with troublesome side effects included birth control pills. Bad reactions to these pills included menstrual problems, nausea and vomiting.
Children younger than 5 accounted for 43 percent of visits to clinics and emergency rooms; followed by teens aged 15 to 18, who made up about 23 percent of the visits.
Similar numbers of hospitalized children — about 540,000 yearly — also have bad reactions to drugs, including side effects, medicine mix-ups and accidental overdoses, recent government research suggests.
The new report indicates children at home are just as vulnerable.
Michael Cohen, president of the Institute for Safe Medication Practices, said a common problem involves giving young children liquid medicine. Doses can come in drops, teaspoons or milliliters, and parents may mistakenly think those amounts are interchangeable.
Cohen said doctors should be clear about doses and parents should be sure before leaving the pharmacy that they understand exactly how to give liquid medicine.
The study was funded by the National Library of Medicine and the National Institute of Child Health and Human Development.